Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2011, 8:01 PM CDT for Dickinson County, Geary County, Riley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2011, 8:01 PM CDT (01:01 UTC)
- Expired
- Mar 19, 2011, 8:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dickinson County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
756 WUUS53 KTOP 200101 SVRTOP KSC041-061-161-200130- /O.NEW.KTOP.SV.W.0011.110320T0101Z-110320T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 801 PM CDT SAT MAR 19 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS... NORTHERN GEARY COUNTY IN EAST CENTRAL KANSAS... SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 830 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF CHAPMAN...OR 8 MILES WEST OF JUNCTION CITY...MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... JUNCTION CITY... GRANDVIEW PLAZA... OGDEN... WESTERN MANHATTAN... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 285 AND 314. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3926 9660 3898 9651 3892 9705 3909 9704 TIME...MOT...LOC 0101Z 254DEG 41KT 3902 9693 WIND...HAIL <50MPH 1.00IN $$ LEIGHTON
2 follow-up statements
199 WWUS53 KTOP 200112 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 812 PM CDT SAT MAR 19 2011 KSC041-200122- /O.CAN.KTOP.SV.W.0011.000000T0000Z-110320T0130Z/ DICKINSON- 812 PM CDT SAT MAR 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON COUNTY HAS BEEN CANCELLED... LAT...LON 3897 9691 3911 9689 3926 9660 3898 9651 TIME...MOT...LOC 0112Z 250DEG 42KT 3907 9677 $$ KSC061-161-200130- /O.CON.KTOP.SV.W.0011.000000T0000Z-110320T0130Z/ RILEY-GEARY- 812 PM CDT SAT MAR 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL GEARY AND SOUTH CENTRAL RILEY COUNTIES... AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JUNCTION CITY...MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... OGDEN...MANHATTAN AIRPORT AND WESTERN MANHATTAN. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 293 AND 314. LAT...LON 3897 9691 3911 9689 3926 9660 3898 9651 TIME...MOT...LOC 0112Z 250DEG 42KT 3907 9677 WIND...HAIL <50MPH 1.00IN $$ LEIGHTON
585 WWUS53 KTOP 200124 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 824 PM CDT SAT MAR 19 2011 KSC061-161-200133- /O.EXP.KTOP.SV.W.0011.000000T0000Z-110320T0130Z/ RILEY-GEARY- 824 PM CDT SAT MAR 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEARY AND SOUTH CENTRAL RILEY COUNTIES WILL EXPIRE AT 830 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 830 PM CDT. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 3897 9691 3911 9689 3926 9660 3898 9651 TIME...MOT...LOC 0123Z 250DEG 42KT 3911 9661 $$ LEIGHTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:54 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 19, 6:54 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 654 PM CDT SAT MAR 19 2011 ...UPDATE TO AVIATION... .DISCUSSION... 20Z WATER VAPOR IMAGERY AND 500MB PROFILER DATA HINT AT A WEAK SHORTWAVE WITHIN THE SOUTHWEST FLOW LIFTING ACROSS CENTRAL KS FROM THE TX PANHANDLE. MEANWHILE PROFILER DATA IN THE LOWER ATMOSPHERE SHOWS VEERING WINDS WITH HEIGHT INDICATING GOOD MOISTURE AND WARM AIR ADVECTION OCCURING UP AND OVER THE WARM FRONT. SFC OBS SHOW THE FRONT WAS STILL WELL SOUTH FROM SOUTHWEST OF INTO NORTHEAST OK. FOR TONIGHT THERE REMAINS THE CHANCE FOR SOME THUNDERSTORMS TO PRODUCE MARGINALLY SEVERE HAIL. THE 18Z RUC AND NAM PROGS SHOW MID LEVEL LAPSE RATES STEEPEN UP THIS EVENING TO AROUND 7.5 C/KM AS MID LEVEL MOISTURE CONTINUES TO ADVECT NORTH. WITH THE WEAK SHORTWAVE OR MCV LIFTING ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING...THINK THUNDERSTORMS WILL BECOME WIDESPREAD ONCE THE SUBSIDENCE FROM THE LATE MORNING CONVECTION MOVES EAST. DO NOT THINK TEMPS WILL COOL MUCH OVERNIGHT TONIGHT WITH OVERCAST SKIES AND THE WARM FRONT EVENTUALLY LIFTING NORTH. ALSO EXPECT TEMPS TO BEGIN WARMING PRIOR TO SUNRISE AS STRONG MIXING OF THE BOUNDARY LAYER SOUTH OF THE WARM FRONT SHOULD BE CONDUCIVE FOR A NON-DIURNAL TREND. FOR SUNDAY THROUGH MONDAY...THE FORECAST HINGES ON A WEAK BOUNDARY ACROSS NORTHERN KS AND WHETHER THE EML WILL HOLD TO PREVENT CONVECTION FROM INITIATING. LEFT SOME SMALL POPS ACROSS NORTHEAST KS IN THE MORNING SUNDAY THINKING OVERNIGHT CONVECTION MAY STILL BE LINGERING IN THE AREA. THAN THE NAM AND GFS FORECAST SOUNDINGS SHOW DECENT CAPPING AS THE EML MOVES ACROSS THE REGION. THE GFS SOUNDINGS SUGGEST THE CAP WILL HOLD BUT THE INHIBITION RIGHT ALONG THE FRONT APPEARS TO BE SOMEWHAT LESS THAN YESTERDAY. THEREFORE HAVE MAINTAINED SOME SLIGHT CHANCE POPS FOR SUNDAY NIGHT WITH THE BOUNDARY MOVING IN AND THE LOW LEVEL JET INCREASING. THEN HELD ONTO SLIGHT CHANCE POPS ACROSS THE FAR NORTH IN CLOSER PROXIMITY TO WHERE THE BOUNDARY MAY BE BECAUSE OF THE PROGS FOR LESSENING CIN. DECENT MIXING AND STRONG WARM AIR ADVECTION SHOULD LEAD TO TEMPS WELL ABOVE NORMAL FOR SUNDAY AND MONDAY. BY TUESDAY...THE LONGER WAVE LENGTH TROUGH IS EXPECTED TO LIFT INTO THE NORTHERN PLAINS BRINGING A COLD FRONT THROUGH THE AREA. THERE LOOKS TO BE SOME SFC BASED INSTABILITY AHEAD OF THIS FRONT BUT WHETHER THERE WILL BE ENOUGH FORCING TO OVERCOME THE INHIBITION IS STILL UNCERTAIN. THE NAM IS FORECASTING CIN TO DIMINISH DURING THE PEEK HEATING OF THE DAY RIGHT ALONG THE DRY LINE. ADDITIONALLY DEEP LAYER SHEAR LOOKS TO BE MORE THAN SUFFICIENT FOR SUPERCELL THUNDERSTORMS TO DEVELOP IF THEY ARE ABLE TO BREAK THROUGH THE CAP. HAVE CONTINUED WITH CHANCE POPS EAST OF WHERE THE DRYLINE IS PROGGED TO BE DURING THE AFTERNOON. CONTINUED WITH ABOVE NORMAL HIGHS ON TUESDAY EXPECTING DEEP MIXING AND LITTLE IF ANY COLD AIR BEHIND THE DRYLINE/FRONT. WOLTERS WEDNESDAY-SATURDAY: AS THE PRECIPITATION SHIFTS OFF TO THE EAST WITH THE TROF EXITING THE NORTHERN CENTRAL PLAINS REGION...A FRONTAL BOUNDARY SWEEPS BEHIND THE SYSTEM ON EARLY WEDNESDAY MORNING BRINGING SLIGHTLY COOLER TEMPS IN THE LOWER 60S FOR WEDNESDAY. THE EC AND GFS TREND TO KEEP THE COLDER CANADIAN AIR AROUND AS MID LEVEL RIDGE SETS UP OVER THE CENTRAL PLAINS AND STRONG 850 MB NORTH WINDS ADVECT COLDER AIR SOUTHWARD WITH READINGS INTO THE 30S FOR LOWS AND UPPER 40S TO LOWER 50S FOR HIGHS ON THURSDAY-SATURDAY. DID NOT MAKE ANY CHANGES TO TEMPERATURES AT THIS TIME. IN TERMS OF POPS...ZONAL FLOW PATTERN SETS UP WITH SUCCESSIVE SFC SHORTWAVES BRINGING CHANCES FOR PRECIP THUR INTO FRI MORNING ALONG WITH SAT. BASED ON THE LACK OF STRONG UPPER LEVEL LIFT AND THE DISCREPANCIES BETWEEN THE PLACEMENT OF WHERE THE COLDEST AIR WILL BE ...CONFIDENCE IS LOW ON WHETHER WE WILL SEE RAIN OR A RAIN/SNOW MIX. ALSO TO NOTE...MOISTURE VALUES DO NOT APPEAR FAIRLY HIGH AND QPF IS QUITE LOW SO ONLY SLIGHT CHANCE POPS WERE INSERTED. BOWEN && .AVIATION... RADAR TRENDS CONTINUE TO SHOW A BAND OF MODERATE SHOWERS NEAR THE VC OF THE TERMINALS. INCLUDED -RA WITH A MENTION OF VCTS IN CASE THERE ARE A FEW EMBEDDED LTG STRIKES IN THE AREA FOR KTOP/KFOE. KMHK HAS THE BEST CHANCE FOR TSRA WITH IT BEING CLOSER TO THE ELEVATED INSTABILITY. IFR CONDITIONS MAY BE POSSIBLE WITH ANY HEAVIER RAIN SHOWERS THAT PASS OVER. EASTERLY WINDS SHOULD STAY GUSTY A FEW HOURS AFTER SUNSET BASED ON A TIGHTENING PRESSURE GRADIENT IN EASTERN COLORADO. LLWS MAY BE A POSSIBILITY WITH 55 KTS OBSERVED NEAR THE 2500 FT RANGE...HOWEVER THE MAGNITUDE OF THE SHEAR DID NOT APPEAR STRONG ENOUGH TO INCLUDE AT THIS TIME. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 19, 8:38 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 838 AM CDT SAT MAR 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-201345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 838 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE STORMS ON TUESDAY MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Mar 19, 3:12 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HAIL 6 W BURLINGTON 38.19N 95.85W
03/19/2011 E0.88 INCH COFFEY KS LAW ENFORCEMENT
1046 AM HAIL BETO JUNCTION 38.43N 95.73W
03/19/2011 E0.88 INCH COFFEY KS LAW ENFORCEMENT
OFFICERS RESPONDING TO ACCIDENTS ON I-35 REPORTED NICKEL
SIZED HAIL COVERED THE HIGHWAY MAKING IT SLICK.
1047 AM HAIL 2 SW BETO JUNCTION 38.41N 95.75W
03/19/2011 E1.25 INCH COFFEY KS TRAINED SPOTTER
ACCIDENTS REPORTED ALONG I-35.
1100 AM HAIL 3 S MELVERN 38.46N 95.63W
03/19/2011 E0.88 INCH OSAGE KS TRAINED SPOTTER
1103 AM HAIL 4 SSW QUENEMO 38.53N 95.56W
03/19/2011 E1.00 INCH OSAGE KS TRAINED SPOTTER
1122 AM HAIL 3 S CENTROPOLIS 38.67N 95.35W
03/19/2011 E1.00 INCH FRANKLIN KS PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL COVERING THE GROUND.
1125 AM HAIL SSE CENTROPOLIS 38.72N 95.35W
03/19/2011 E0.88 INCH FRANKLIN KS TRAINED SPOTTER
1140 AM HAIL S BALDWIN CITY 38.78N 95.19W
03/19/2011 E0.88 INCH DOUGLAS KS PUBLIC
1151 AM HAIL ALTA VISTA 38.86N 96.49W
03/19/2011 E0.50 INCH WABAUNSEE KS LAW ENFORCEMENT
OFFICER REPORTS PEA TO MARBLE SIZED HAIL.
1152 AM HAIL 2 SW EUDORA 38.93N 95.12W
03/19/2011 E0.88 INCH DOUGLAS KS TRAINED SPOTTER
1154 AM HAIL 6 N COUNCIL GROVE 38.74N 96.48W
03/19/2011 E1.00 INCH MORRIS KS TRAINED SPOTTER
1235 PM HAIL SE ESKRIDGE 38.86N 96.10W
03/19/2011 E0.88 INCH WABAUNSEE KS TRAINED SPOTTER
0113 PM HAIL 3 WNW LAWRENCE 38.98N 95.31W
03/19/2011 M0.75 INCH DOUGLAS KS NWS EMPLOYEE
0157 PM HAIL 4 NE WILLIAMSBURG 38.53N 95.42W
03/19/2011 E0.75 INCH FRANKLIN KS TRAINED SPOTTER
RANGED FROM PEA TO PENNY SIZE THAT COVERED THE GROUND.
&&
WOLTERSSpecial weather statement, Mar 19, 7:26 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT SAT MAR 19 2011
KSZ035-200045-
DICKINSON-
726 PM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...
THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF NORTHERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE...TALMAGE AND ENTERPRISE.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 282 COULD
ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3894 9737 3899 9736 3909 9716 3889 9704
3884 9737 3891 9737 3892 9739 3893 9739
TIME...MOT...LOC 0021Z 250DEG 36KT 3889 9746Special weather statement, Mar 19, 7:48 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT SAT MAR 19 2011
KSZ035-036-200115-
DICKINSON-GEARY-
748 PM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY AND NORTHERN
DICKINSON COUNTIES...
THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF NORTHWESTERN GEARY AND NORTHERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CHAPMAN...JUNCTION CITY...MOONLIGHT AND GRANDVIEW PLAZA. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 274 AND 301 COULD ALSO BE
AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3916 9684 3909 9684 3908 9677 3897 9672
3888 9722 3901 9729
TIME...MOT...LOC 0048Z 252DEG 37KT 3899 9713The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:26 PM CDT | Special Weather Statement | TOP | Dickinson | 19 min |
| Mar 19, 7:48 PM CDT | Special Weather Statement | TOP | Geary | 27 min |
| Mar 20, 1:51 AM CDT | Special Weather Statement | TOP | Nemaha | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.